Toxic interaction between fluvoxamine and sustained release theophylline in an 11-year-old boy

Drug Saf. Nov-Dec 1991;6(6):460-2. doi: 10.2165/00002018-199106060-00006.

Abstract

An 11-year-old boy with asthma had been receiving a controlled release theophylline preparation. He was prescribed fluvoxamine for a depressive disorder and within a week complained of severe headaches, tiredness and vomiting. His serum theophylline concentration had increased from 14.2 mg/L (shortly before fluvoxamine was started) to 27.4 mg/L. Fluvoxamine was withdrawn and theophylline concentrations decreased. Clomipramine was substituted for fluvoxamine with no further problems, and a later theophylline concentration was 13.7 mg/L. Competitive inhibition of hepatic microsomal enzymes by fluvoxamine may have been responsible for the elevated theophylline concentrations and toxicity observed in this case.

Publication types

  • Case Reports

MeSH terms

  • Administration, Oral
  • Child
  • Delayed-Action Preparations
  • Drug Interactions
  • Fluvoxamine / administration & dosage
  • Fluvoxamine / adverse effects*
  • Humans
  • Male
  • Theophylline / administration & dosage
  • Theophylline / adverse effects*
  • Theophylline / blood

Substances

  • Delayed-Action Preparations
  • Theophylline
  • Fluvoxamine